Analysis & PDE

  • Anal. PDE
  • Volume 9, Number 3 (2016), 597-614.

Finite chains inside thin subsets of $\mathbb{R}^d$

Michael Bennett, Alexander Iosevich, and Krystal Taylor

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In a recent paper, Chan, Łaba, and Pramanik investigated geometric configurations inside thin subsets of Euclidean space possessing measures with Fourier decay properties. In this paper we ask which configurations can be found inside thin sets of a given Hausdorff dimension without any additional assumptions on the structure. We prove that if the Hausdorff dimension of E d, d 2, is greater than 1 2(d + 1) then, for each k +, there exists a nonempty interval I such that, given any sequence {t1,t2,,tk : tj I}, there exists a sequence of distinct points {xj}j=1k+1 such that xj E and |xi+1 xi| = tj for 1 i k. In other words, E contains vertices of a chain of arbitrary length with prescribed gaps.

Article information

Source
Anal. PDE, Volume 9, Number 3 (2016), 597-614.

Dates
Received: 10 September 2014
Revised: 23 April 2015
Accepted: 11 October 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1510843263

Digital Object Identifier
doi:10.2140/apde.2016.9.597

Mathematical Reviews number (MathSciNet)
MR3518531

Zentralblatt MATH identifier
1342.28006

Subjects
Primary: 28A75: Length, area, volume, other geometric measure theory [See also 26B15, 49Q15] 42B10: Fourier and Fourier-Stieltjes transforms and other transforms of Fourier type
Secondary: 53C10: $G$-structures

Keywords
classical analysis and ODEs combinatorics metric geometry chains geometric measure theory geometric configurations Hausdorff dimension Falconer distance problem

Citation

Bennett, Michael; Iosevich, Alexander; Taylor, Krystal. Finite chains inside thin subsets of $\mathbb{R}^d$. Anal. PDE 9 (2016), no. 3, 597--614. doi:10.2140/apde.2016.9.597. https://projecteuclid.org/euclid.apde/1510843263


Export citation

References

  • J. Bourgain, “A Szemerédi type theorem for sets of positive density in ${\R}\sp k$”, Israel J. Math. 54:3 (1986), 307–316.
  • V. Chan, I. Łaba, and M. Pramanik, “Finite configurations in sparse sets”, preprint, 2013.
  • M. B. Erdõgan, “A bilinear Fourier extension theorem and applications to the distance set problem”, Int. Math. Res. Not. 2005:23 (2005), 1411–1425.
  • S. Eswarathasan, A. Iosevich, and K. Taylor, “Fourier integral operators, fractal sets, and the regular value theorem”, Adv. Math. 228:4 (2011), 2385–2402.
  • K. J. Falconer, “On the Hausdorff dimensions of distance sets”, Mathematika 32:2 (1985), 206–212.
  • K. J. Falconer, The geometry of fractal sets, Cambridge Tracts in Mathematics 85, Cambridge University Press, 1986.
  • H. Furstenberg, Y. Katznelson, and B. Weiss, “Ergodic theory and configurations in sets of positive density”, pp. 184–198 in Mathematics of Ramsey theory, edited by J. Nešetřil and V. Rödl, Algorithms and Combinatorics 5, Springer, Berlin, 1990.
  • A. Iosevich, M. Mourgoglou, and K. Taylor, “On the Mattila–Sjölin theorem for distance sets”, Ann. Acad. Sci. Fenn. Math. 37:2 (2012), 557–562.
  • A. Iosevich, E. Sawyer, K. Taylor, and I. Uriarte-Tuero, “Fractal analogs of classical convolution inequalities”, preprint, 2014.
  • P. Maga, “Full dimensional sets without given patterns”, Real Anal. Exchange 36:1 (2010), 79–90.
  • P. Mattila, Geometry of sets and measures in Euclidean spaces: fractals and rectifiability, Cambridge Studies in Advanced Mathematics 44, Cambridge University Press, 1995.
  • J. Schur, “Bemerkungen zur Theorie der beschränkten Bilinearformen mit unendlich vielen Veränderlichen”, J. Reine Angew. Math. 140 (1911), 1–28.
  • E. M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series 43, Princeton University Press, 1993.
  • R. S. Strichartz, “Fourier asymptotics of fractal measures”, J. Funct. Anal. 89:1 (1990), 154–187.
  • T. H. Wolff, “Decay of circular means of Fourier transforms of measures”, Int. Math. Res. Not. 1999:10 (1999), 547–567.
  • T. H. Wolff, Lectures on harmonic analysis, edited by I. Łaba and C. Shubin, University Lecture Series 29, American Mathematical Society, Providence, RI, 2003.
  • T. Ziegler, “Nilfactors of $\R\sp m$-actions and configurations in sets of positive upper density in $\R\sp m$”, J. Anal. Math. 99 (2006), 249–266.